Alert archive / Louisiana / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 183, NWS New Orleans, LA

September 24, 20057 parishes in Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at Sep 24, 2005, 10:25 AM CDT for 7 parishes in Louisiana. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 24, 2005, 10:25 AM CDT (15:25 UTC)
Expired
Sep 24, 2005, 11:30 AM CDT
In force
65 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

Counties Assumption Parish, LA, East Baton Rouge Parish, LA, East Feliciana Parish, LA, Iberville Parish, LA, Pointe Coupee Parish, LA, West Baton Rouge Parish, LA, West Feliciana Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 24, 5:45 AM CDTTornado WatchSPC7 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 3.4 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2005-09-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1218 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2005-09-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 159 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1218 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
725 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
159 m²/s²
0-3 km storm-relative helicity
218 m²/s²
Significant tornado parameter
0.8
Supercell composite
4.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLIX 241525
SVRLIX
LAC007-033-037-047-077-121-125-241630-
/O.NEW.KLIX.SV.W.0183.050924T1525Z-050924T1630Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1025 AM CDT SAT SEP 24 2005

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ASSUMPTION PARISH IN SOUTHEAST LOUISIANA
  EAST BATON ROUGE PARISH IN SOUTHEAST LOUISIANA
  THIS INCLUDES THE CITIES OF...ZACHARY...BATON ROUGE...BAKER
  EAST FELICIANA PARISH IN SOUTHEAST LOUISIANA
  THIS INCLUDES THE CITY OF JACKSON
  IBERVILLE PARISH IN SOUTHEAST LOUISIANA
  THIS INCLUDES THE CITY OF PLAQUEMINE
  POINTE COUPEE PARISH IN SOUTHEAST LOUISIANA
  WEST BATON ROUGE PARISH IN SOUTHEAST LOUISIANA
  THIS INCLUDES THE CITY OF PORT ALLEN
  WEST FELICIANA PARISH IN SOUTHEAST LOUISIANA
  THIS INCLUDES THE CITY OF ST. FRANCISVILLE

* UNTIL 1130 AM CDT

* AT 1020 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS
  IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 8 MILES SOUTH OF ST. FRANCISVILLE TO PLAQUEMINE TO
  28 MILES SOUTH OF PLAQUEMINE...OR ALONG A LINE EXTENDING FROM NEW
  ROADS TO PLAQUEMINE TO 12 MILES NORTH OF BERWICK...AND MOVING NORTH
  AT 70 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  WAKEFIELD BY 1030 AM CDT
  PORT ALLEN BY 1035 AM CDT
  SPILLMAN BY 1040 AM CDT
  JACKSON BY 1045 AM CDT
  GARDERE BY 1050 AM CDT
  BATON ROUGE BY 1055 AM CDT

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...TO A SMALL INTERIOR ROOM SUCH AS A BATHROOM OR
CLOSET.

LAT...LON 3073 9141 3031 9125 2976 9126 3098 9100
      3099 9118 3100 9132

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 24, 10:07 AM CDT, 18 minutes earlier.

Area forecast discussion, Sep 24, 10:07 AM CDT, 18 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1007 AM CDT SAT SEP 24 2005

.UPDATE...UPDATED FORECAST GRIDS AND ZONES TO ACCOUNT FOR THE
CANCELLATION OF TROPICAL STORM/INLAND TROPICAL STORM WARNINGS.
WILL GO WITH A COASTAL FLOOD WARNING FOR ALL AREAS NEXT TO WATER
TO ACCOUNT FOR STORM SURGE ISSUES. WILL ALSO GO WITH A WIND
ADVISORY FOR THE CWA/PWA AS WINDS WILL REMAIN FAIRLY STRONG
THROUGHOUT THE REMAINING MORNING AND EARLY AFTERNOON HOURS. SMALL
CRAFT REMAIN IN PORT WILL ALSO BE HEADLINED IN THE CWF.
&&

.PREV UPDATE...UPDATED FOR TORNADO WATCH #812 WHICH REPLACED
NUMBERS 810 AND 811. WATCH COVERS ENTIRE CWA EXCEPT FOR OUTER
COASTAL WATERS AND LASTS INTO 500 PM TONIGHT.

.PREV DISCUSSION...ETA AND AVN/GFS INITIALIZED FAIRLY WELL AT
00Z. FIND SIGNIFICANT DIFFERENCES IN THE MODELS AFTER 36 HOURS
WITH ETA TRENDING TOWARD DROPPING THE REMNANTS OF RITA BACK TO THE
SOUTHWEST INTO AN OPEN TROUGH. AVN LIFTS RITA NORTH AND SLOWLY
EAST...THUS THE HIGHER POPS CONTINUING INTO SUNDAY. GRADUAL
IMPROVEMENT IN WEATHER NOTED AFTER TUESDAY ANS A STRONG RIDGE
PUSHES EAST PROVIDING MUCH NEEDED COOLER TEMPERATURES. AVN DROPS A
COLD FRONT NORTH LA AREA EARLY PART OF NEXT WEEK AND ALLOWS IT TO
SINK SOUTH TO THE COAST BY FRIDAY. AT THE SAME TIME A WEAK
TROPICAL WAVE IS HINTED AT COMING INTO THE SOUTHEAST GULF AND
INTERACTING WITH THE OLD FRONT TO PROVIDE SOME OVERRUNNING
PRECIPITATION THURSDAY AND FRIDAY. WILL BACK OFF ON HIGH POPS IN
AVN MOS GUIDANCE FOR NOW AS IM NOT CERTAIN ABOUT THIS
INTERACTION. ALTHO RITA HAS MADE LANDFALL AND WIND RADII IS
SLACKING OFF...WILL MAINTAIN CURRENT WATCHES AND WARNINGS UNTIL
NEXT TPC PACKAGE. CURRENT SUSTAINED WINDS EAST OF MS RIVER ARE
BELOW TROPICAL STORM VALUES WITH GUSTS TO OR APPROACHING GALE
FORCE. EXPECT THESE TO BE LOWERED LATER TODAY. ONSHORE FLOW IS
STILL SUFFICIENT TO JUSTIFY MAINTAINING COASTAL FLOOD WARNING.
TIDE GAUGES IN OCEAN SPRINGS SHOWERS 3.5 TO 4 FEET...IN GRAND ISLE
TIDES ARE 5 FEET AND IN THE MIDDLE OF LAKE PONTCHARTRAIN TIDES
WERE 5 FEET ABOVE NORMAL.
&&

PRELIMINARY TEMPS AND POPS...

MCB  81 76 82 73 / 100  80  70  60
BTR  82 77 85 75 / 100  80  70  69
MSY  86 80 86 78 /  80  50  60  60
GPT  84 79 84 76 /  80  50  60  60
&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...FLOOD WATCH UNTIL 7 AM SUNDAY FOR LAZ034-LAZ035-LAZ036-LAZ037-
     LAZ038-LAZ039-LAZ040-LAZ046-LAZ047-LAZ048-LAZ049-LAZ050-
     LAZ056-LAZ057-LAZ058-LAZ059-LAZ060-LAZ061-LAZ062-LAZ063-
     LAZ064-LAZ065-LAZ066-LAZ067-LAZ068-LAZ069-LAZ070.

     TORNADO WATCH UNTIL 5 PM SATURDAY FOR LAZ034-LAZ035-LAZ036-
     LAZ037-LAZ038-LAZ039-LAZ040-LAZ046-LAZ047-LAZ048-LAZ049-
     LAZ050-LAZ056-LAZ057-LAZ058-LAZ059-LAZ060-LAZ061-LAZ062-
     LAZ063-LAZ064-LAZ065-LAZ066-LAZ067-LAZ068-LAZ069-LAZ070.

     WIND ADVISORY UNTIL 5 PM SATURDAY FOR LAZ034-LAZ035-LAZ036-
     LAZ037-LAZ038-LAZ039-LAZ040-LAZ046-LAZ047-LAZ048-LAZ049-
     LAZ050-LAZ056-LAZ057-LAZ058-LAZ059-LAZ060-LAZ061-LAZ062-
     LAZ063-LAZ064-LAZ065-LAZ066-LAZ067-LAZ068-LAZ069-LAZ070.

GM...SMALL CRAFT ADVISORY UNTIL 1 PM SUNDAY FOR GMZ530-GMZ550-GMZ555-
     GMZ570-GMZ575.

     TORNADO WATCH UNTIL 5 PM SATURDAY FOR GMZ530-GMZ550-GMZ555.

MS...FLOOD WATCH UNTIL 7 AM SUNDAY FOR MSZ068-MSZ069-MSZ070-MSZ071-
     MSZ077-MSZ080-MSZ081-MSZ082.

     TORNADO WATCH UNTIL 5 PM SATURDAY FOR MSZ068-MSZ069-MSZ070-
     MSZ071-MSZ077-MSZ080-MSZ081-MSZ082.

     WIND ADVISORY UNTIL 5 PM SATURDAY FOR MSZ068-MSZ069-MSZ070-
     MSZ071-MSZ077-MSZ080-MSZ081-MSZ082.

GM...SMALL CRAFT ADVISORY UNTIL 1 PM SUNDAY FOR GMZ530-GMZ550-GMZ555-
     GMZ570-GMZ575.

     TORNADO WATCH UNTIL 5 PM SATURDAY FOR GMZ530-GMZ550-GMZ555.
&&

09/07
Hazardous weather outlook, Sep 24, 5:30 AM CDT, 4 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
530 AM CDT SAT SEP 24 2005

LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-241700-
AMITE-ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK-
HARRISON-IBERVILLE-JACKSON-LIVINGSTON-LOWER JEFFERSON-
LOWER LAFOURCHE-LOWER PLAQUEMINES-LOWER ST. BERNARD-LOWER TERREBONNE-
ORLEANS-PEARL RIVER-PIKE-POINTE COUPEE-ST. CHARLES-ST. HELENA-
ST. JAMES-ST. JOHN THE BAPTIST-ST. TAMMANY-TANGIPAHOA-
UPPER JEFFERSON-UPPER LAFOURCHE-UPPER PLAQUEMINES-UPPER ST. BERNARD-
UPPER TERREBONNE-WALTHALL-WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-
WILKINSON-
530 AM CDT SAT SEP 24 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
LOUISIANA AND EXTREME SOUTHWEST...SOUTH CENTRAL AND COASTAL
MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

TROPICAL STORM CONDITIONS...
A TROPICAL STORM WARNING IS IN EFFECT FOR THE LOUISIANA COAST FROM
EAST OF MORGAN CITY TO THE MOUTH OF THE PEARL RIVER INCLUDING LAKES
PONTCHARTRAIN AND MAUREPAS AND AN INLAND TROPICAL STORM WIND WARNING
IS IN EFFECT FOR INLAND AREAS OF SOUTHEAST LOUISIANA. TROPICAL STORM
CONDITIONS ARE EXPECTED ALONG THE COAST AND INLAND TODAY. REFER TO
THE LATEST HURRICANE LOCAL ACTION STATEMENTS REGARDING HURRICANE
RITA IN THE WARNING AREAS.

SEVERE WEATHER...
A TORNADO WATCH IS IN EFFECT FOR ALL OF SOUTHEAST LOUISIANA...THE
MISSISSIPPI GULF COAST AND THE ADJACENT COASTAL WATERS THROUGH 6 AM
THIS MORNING. THIS WATCH IS EXPECTED TO BE EXTENDED NORTHWARD THIS
AFTER 600 AM THIS MORNING.ISOLATED TORNADOES ARE POSSIBLE ACROSS THE
WATCH AREA AS BANDS FROM HURRICANE RITA MOVE INLAND.

COASTAL FLOODING...
A COASTAL FLOOD WARNING IS IN EFFECT FOR THE ENTIRE MISSISSIPPI
COAST. TIDES ARE EXPECTED TO RUN REACH 4 TO 6 FEET ABOVE NORMAL.

HEAVY RAINFALL...
A FLOOD WATCH IS IN EFFECT FOR ALL OF SOUTHEAST LOUISIANA AND
SOUTHWEST AND COASTAL MISSISSIPPI THROUGH TONIGHT. RAINFALL AMOUNTS
OF 4 TO 6 INCHES WITH LOCALLY HIGHER AMOUNTS TO 9 INCHES CAN BE
EXPECTED IN THE WATCH AREA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

FRINGE AFFECTS FROM HURRICANE RITA WILL CONTINUE THROUGH TODAY
...FOLLOWED BY A HEAVY RAIN THREAT FROM A SLOW MOVING AND
DECAYING HURRICANE OVER EAST TEXAS AND NORTHWEST LOUISIANA THROUGH NEXT
TUESDAY. THERE WILL BE A POTENTIAL FOR RAINFALL AND RUNOFF FLOODING
THROUGH NEXT WEEK...DEPENDING ON THE FUTURE TRACK OF RITA AND
ORIENTATION OF RAIN BANDS OVER THE OUTLOOK AREA...MAINLY IN
LOUISIANA AND EXTREME SOUTHWEST MISSISSIPPI.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF HURRICANE RITA AND HURRICANE
KATRINA RECOVERY IS REQUESTED AT THIS TIME.

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 23, 7:02 PM CDTTornado WarningLIXEast Baton Rouge, Livingston28 min
Sep 23, 8:06 PM CDTTornado WarningLIXLivingston24 min
Sep 23, 11:55 PM CDTFlash Flood WarningLIXAscension, Assumption, Iberville, Lafourche, Pointe Coupee, Saint James and 2 more4 hr
Sep 24, 12:55 AM CDTTornado WarningLIXEast Baton Rouge, West Baton Rouge20 min
Sep 24, 1:34 AM CDTFlash Flood WarningLIXEast Baton Rouge3 hr
Sep 24, 2:29 AM CDTFlash Flood WarningLIXLivingston, Saint Charles, Saint John the Baptist3 hr
Sep 24, 3:32 AM CDTTornado WarningLIXLivingston, Saint Helena13 min
Sep 24, 4:43 AM CDTTornado WarningLIXSaint Helena, Tangipahoa17 min
Sep 24, 5:52 AM CDTFlash Flood WarningLIXSaint Helena, Tangipahoa3 hr
Sep 24, 6:15 AM CDTTornado WarningLIXTangipahoa15 min
Sep 24, 11:28 AM CDTSevere Thunderstorm WarningLIXAscension, Assumption, Lafourche, Saint James47 min
Sep 24, 12:10 PM CDTSevere Thunderstorm WarningLIXAscension, Livingston, Saint James35 min
Sep 24, 5:53 PM CDTSevere Thunderstorm WarningLIXEast Feliciana, West Feliciana30 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.